Tornadoes · United States · Oklahoma · 2026
EF1 tornado, Nash to Wakita, Oklahoma, March 5, 2026
From Nash to Wakita, this EF1 tornado ran 6.1 miles across Grant County on March 5, 2026, touching down at 10:22 PM CST. It killed nobody.
Preliminary. This is NWS OUN's damage survey, filed in the Damage Assessment Toolkit as S of Wakita. The rating, the path and the casualties are the survey's and can change while it is revised. The Storm Prediction Center compiles the official record of 2026 from these surveys and publishes it in the spring of 2027; this page moves to that tornado's permanent address when it does.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The survey
- Rating, as surveyed
- EF1, preliminary
- Date
- March 5, 2026
- Touchdown
- 10:22 PM CST (04:22 UTC)
- Lifted
- 10:29 PM CST (04:29 UTC)
- On the ground
- 7 minutes
- Path length
- 6.1 miles (9.8 km)
- Path width
- 0 yards (0 m)
- Deaths
- 0
- Injuries
- 0
- County
- Grant County
- Touchdown point
- 36.773, -97.925
- Lift-off point
- 36.842, -97.858
- Highest wind the damage implies
- 100 mph
- Surveyed by
- NWS OUN
- The office's name for it
- S of Wakita
- Survey last edited
- March 20, 2026
- Record number
- None yet. SPC numbers 2026 in the spring of 2027.
The damage survey
19 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.
- Looks to be eastern edge of damage. West on this highway is a continuous string of power poles broken. Not entering them all
- Western edge of power poles
- 9-12 poles snapped from this point southward
- Separate enclosed garage completely demolished, vehicle thrown about 30 feet
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Scattered severe thunderstorms impacted portions of western and northern Oklahoma from the late evening of the 5th into early morning hours of the 6th. This activity developed in the vicinity of a dryline as a deep upper trough began to establish across the Four Coners. As a nocturnal low-level jet strengthened after sunset, a pair of cyclic tornadic thunderstorms emerged from the eastern Texas Panhandle into northern Oklahoma. In addition to several tornadoes, including a deadly tornado west of Fairview in Major County, large hail and eventually damaging wind gusts were observed with severe convection across the region.
This tornado moved from Alfalfa County into Grant County west of Nash, along and north of U.S. Highway 64. A row of power poles was broken along U.S. 64 on both sides on the Alfalfa-Grant County line with damage consistent with an EF2 tornado The tornado was turning to the left and moving more north-northeast as it moved into Grant County. The tornado continued to damage trees and power poles between the county line and N2760 Road in areas south of E0220 Road. The tornado dissipated near or soon after crossing E0220 Road.
This tornado developed south of Wakita and a mobile home was unroofed and at least two buildings were destroyed along Harper Road. A number of power poles were damaged along State Highway 11 as the tornado moved northeast. Although the last damage was noted by the survey team along State Highway 11, a storm chaser observed the tornado at least a couple of miles farther northeast and the tornado is estimated to have dissipated about 5 miles southeast of Wakita.
A tornado developed west of Renfrow and moved north-northwest. Tree damage was reported in the area, although the specific tornado path is estimated.
A barn was damaged west of Wakita as a tornado moved northeast from west of Wakita to about 1 mile north of Wakita.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
37 minutes of warning. NWS OUN issued a tornado warning for this county at 03:45 UTC, 37 minutes before the tornado touched down, in force until 04:30 UTC.
The county was under a tornado watch, issued at 02:11 UTC and running to 06:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:11 UTC | 06:00 UTC | Tornado Watch | OUN |
| 03:41 UTC | 04:30 UTC | Severe Thunderstorm Warning | OUN |
| 03:45 UTC | 04:30 UTC | Tornado Warning | OUN |
| 03:54 UTC | 04:45 UTC | Tornado Warning | OUN |
| 04:29 UTC | 05:04 UTC | Tornado Warning | OUN |
| 04:32 UTC | 05:15 UTC | Severe Thunderstorm Warning | OUN |
| 06:54 UTC | 07:45 UTC | Severe Thunderstorm Warning | OUN |
| 07:37 UTC | 08:15 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Mar 5, 5:46 PM CST, 4 hours 36 minutes earlier. Its key messages:
- Updated at 525 PM CST Thu Mar 5 2026
- Potentially significant round of severe thunderstorms across western into central Oklahoma and portions of western-north Texas Thursday evening into early Friday morning.
- Additional potential for severe weather on Friday mainly east of I-35 and next week Tuesday.
- Elevated fire weather conditions possible across western Oklahoma/western-north Texas on Friday afternoon and returning to northwest Oklahoma Sunday afternoon.
Area forecast discussion, Mar 5, 5:46 PM CST, 4 hours 36 minutes before
Area Forecast Discussion National Weather Service Norman OK 546 PM CST Thu Mar 5 2026 ...New AVIATION... .KEY MESSAGES... Updated at 525 PM CST Thu Mar 5 2026 - Potentially significant round of severe thunderstorms across western into central Oklahoma and portions of western-north Texas Thursday evening into early Friday morning. - Additional potential for severe weather on Friday mainly east of I-35 and next week Tuesday. - Elevated fire weather conditions possible across western Oklahoma/western-north Texas on Friday afternoon and returning to northwest Oklahoma Sunday afternoon. && .NEAR TERM... (Rest of today and tonight) Issued at 118 PM CST Thu Mar 5 2026 Severe thunderstorms will be possible during the evening and overnight hours generally west and north of the I-44 corridor with the overall highest risk area across western Oklahoma into a small part of western north Texas. The main upper system/trough will remain deepening across the western U.S. while southerly low-level flow will continue to transport gulf- based moisture across eastern Texas into Oklahoma sharpening a dryline across eastern New Mexico punching into the western TX/OK Panhandles this evening. Our forecast area should stay well east of the dryline through tonight. Steepening mid-level lapse rates enhanced by diurnal heating will destabilize the moist air ahead of the dryline although some model inconsistencies seen in the deterministic models with the convective potential strength. NAM guidance is the bullish with strong CAPE values of 2500-3000 J/kg while RAP & ECMWF are more in the 1000-2000 J/kg moderate range with RAP in the strong range across northern Texas. All models in general agreement with ample deep-layer shear increasing across all of our western CWA as well as strengthening low-level shear & moisture advection from a strong southerly low-level jet tonight. The GFS (and NAM to some degree) also suggest a few embedded shortwaves downstream from the trough propagating through the southwesterly mid-level flow across our area this evening mainly west of I-35. Certainly lots of dynamic forcing and moisture/fuel but thermodynamic strength may depend on diurnal heating strength this afternoon across our area. Certainly not 100% sunshine although latest HREF suggesting some of the denser low to mid-level cloudiness may break to scatter with the higher thinner Cirrus persisting. Surface-based convective initiation may also depend on diurnal heating as we have no surface boundaries in place. However could get some surface boundaries from outflow tonight should any convection develop. Should diurnal heating be sufficient we could see convection initiation by late afternoon with the severe risk increasing into the evening and early overnight hours. A slight risk area will be in place generally west and north of I-44 with the highest/Enhanced risk area across much of our west in the bullseye where the strongest instability may be. Shear will be sufficient for organized severe to supercell formation with all severe hazards (hail, winds, tornado) possible. The timing of severe weather based on CAM's suggests toward the evening hours across western Oklahoma. Tonight's low-level level jet could keep convection going overnight with the Marginal to Slight severe risk diminishing across central into northcentral Oklahoma. As far a temperatures, will trend cooler than NBM for this afternoons MaxT using the CONSShort guidances due to persisting afternoon cloud cover. && .SHORT TERM... (Friday through Saturday night) Issued at 118 PM CST Thu Mar 5 2026 Friday will be the second of two days for potential severe storms with the higher risk area shifting east generally along and east of the I-35 corridor as well as fire weather concerns across our west. The upper trough will be approaching although its upper low may stay north of us moving into the Central Plains. Our area will remain in a warm moist unstable sector until a couple of surface boundaries start moving in. The aforementioned dryline is expected to punch into our western CWA on Friday afternoon with a cold front pushing through during the evening hours. It will be windier Friday afternoon as a surface low lee of the Colorado Rockies deepens producing a tight pressure gradient across our area with sustained winds up to 25 mph possible. Although the low-level jet weakens slightly during the afternoon it will be sufficient to produce wind gusts at 30-40 mph by afternoon mixing especially across our west where mixing may be higher/strongest. The dryline punch into our west and gusty south shifting southwesterly winds will increase fire weather conditions across our west and that fire danger will be highest in areas that receive little to no prior rainfall. With an Elevated fire danger risk across our west, our remaining areas closer to I-35 could see some convection with a severe risk increasing as the afternoon progresses up through the cold front passage which may not reach the I-35 & H.E. Bailey Turnpike until toward midnight. The highest severe risk for Friday will be across southeast Oklahoma where all hazards will be possible with mainly a large hail/damaging winds hazards further west to the I-35 corridor. There is a potential for a wind advisory for Friday afternoon although confidence is not high enough to exceed that criteria (over 40 mph) at this time. For Saturday all of our forecast area will be post-frontal. Models suggest the upper trough amplifying across the Southwestern U.S. possibly developing into a cut-off system maintaining southwest flow aloft across the Southern Plains. Will keep POPs across our southern CWA with a few elevated disturbances coming through our mid- level flow. The atmosphere staying stable on Saturday for any convection so will keep those POPs as just rain. Temperatures will be cooler and more seasonably normal on Saturday within a cooler air mass. High pressure settles in Saturday night with strong radiational cooling conditions in place becoming cold overnight with temperatures dropping to or near freezing across many areas. && .LONG TERM... (Sunday through Wednesday) Issued at 1245 AM CST Thu Mar 5 2026 Sunday into Monday should trend back towards mainly dry weather with seasonable temperatures (60s to 70s). Precipitation chances will begin to increase into Monday evening, initially across the Red River Valley, as a previously closed upper low across the Baja Peninsula begins to open up and meander eastward. Tuesday is looking rainy, especially in areas near and east of Interstate 44. With a large warm sector appearing to be in place ahead of this approaching system, severe weather chances are evident on Tuesday. Details on timing, areas and potential hazards are a bit murky, so make sure to check back for future updates. Ungar && .AVIATION... (00Z TAFS) Issued at 525 PM CST Thu Mar 5 2026 IFR ceilings prevail (WWR,PNC) north of a warm front late this afternoon, with VFR conditions elsewhere. Widely scattered showers and isolated thunderstorms are associated with a thin band of mid- level clouds that a moving quickly north and east. This evening, strong to severe thunderstorms are expected to form and move across parts of western Oklahoma and western north Texas. Some of the thunderstorms may lower visibility to near 1 mile. Most of the convection is expected to be north and east of all TAF sites by 9Z Friday. With a strong low-level jet developing this evening, and a decent pressure gradient, surface winds will remain gusty with the exception of far northern Oklahoma. Ceilings are expected to lower to MVFR this evening and overnight and continued into Friday morning. Clearing should occur across western Oklahoma WWR/CSM, as a dryline moves across western Oklahoma Friday afternoon. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 61 74 42 59 / 70 40 30 10 Hobart OK 57 81 40 61 / 90 20 10 20 Wichita Falls TX 62 83 47 62 / 60 50 30 50 Gage OK 54 78 32 59 / 50 0 0 0 Ponca City OK 59 74 38 59 / 80 40 40 0 Durant OK 63 73 53 66 / 40 80 70 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...68 SHORT TERM...68 LONG TERM....09 AVIATION...06
In the hours before
Special weather statement, Mar 5, 7:21 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Norman OK
721 PM CST Thu Mar 5 2026
OKZ021-033-034-060145-
Harmon OK-Beckham OK-Greer OK-
721 PM CST Thu Mar 5 2026
...Strong thunderstorms will impact portions of northwestern Harmon,
west central Greer and western Beckham Counties through 745 PM CST...
At 721 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles south of Texola to 10 miles northwest
of Vinson. Movement was north-northeast at 35 mph.
HAZARD...Wind gusts of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Erick, Sweetwater, and Texola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3542 9980 3524 9977 3494 9988 3492 10000
3542 10000
TIME...MOT...LOC 0121Z 190DEG 31KT 3514 10001 3499 10000
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
..speg.Local storm report, Mar 5, 7:44 PM CST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
744 PM CST Thu Mar 5 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM Hail 9 SSW Erick 35.09N 99.91W
03/05/2026 M1.00 Inch Beckham OK Trained Spotter
&&
BTLocal storm report, Mar 5, 8:10 PM CST, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
810 PM CST Thu Mar 5 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM Hail Cheyenne 35.61N 99.67W
03/05/2026 E0.88 Inch Roger Mills OK Emergency Mngr
&&
BTLocal storm report, Mar 5, 8:15 PM CST, 2 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
815 PM CST Thu Mar 5 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM Hail 5 N Cheyenne 35.69N 99.67W
03/05/2026 E1.75 Inch Roger Mills OK Trained Spotter
&&
BTLocal storm report, Mar 5, 8:38 PM CST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
838 PM CST Thu Mar 5 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM Hail 12 S Cheyenne 35.44N 99.67W
03/05/2026 E0.88 Inch Roger Mills OK Emergency Mngr
&&
BTLocal storm report, Mar 5, 9:23 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
923 PM CST Thu Mar 5 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM Hail Hammon 35.63N 99.38W
03/05/2026 M1.25 Inch Roger Mills OK Emergency Mngr
&&
BTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 00:00Z
4.4 hours before the tornado, 182 km from the path. March 6, 2026.
- Mixed-layer CAPE
- 2129 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 2697 J/kg
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 9.5
- 0-3 km lapse rate
- 6.5 K/km
Norman, OK (KOUN), 12:00Z
7.6 hours after it, 182 km from the path. March 6, 2026.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -242 J/kg
- Surface CAPE
- 435 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Anthony (ANY), 43 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 02:35 UTC | 62.6 | 62.6 | 140° 11 kt | 1008.1 | BR | |
| 02:55 UTC | 62.6 | 62.6 | 140° 10 kt | 1008.1 | -RA BR | |
| 03:15 UTC | 62.6 | 62.6 | 120° 14 kt | 20 | 1006.8 | -RA BR |
| 03:35 UTC | 64.4 | 64.4 | 150° 12 kt | 18 | 1007.1 | BR |
| 03:55 UTC | 64.4 | 64.4 | 150° 14 kt | 19 | 1007.1 | VCTS BR |
| 04:15 UTC | 64.4 | 64.4 | 160° 18 kt | 25 | 1007.8 | VCTS |
| 04:35 UTC | 64.4 | 62.6 | 180° 18 kt | 34 | 1007.5 | |
| 04:55 UTC | 66.2 | 64.4 | 160° 19 kt | 32 | 1007.1 | VCTS |
| 05:15 UTC | 66.2 | 62.6 | 150° 15 kt | 25 | 1006.8 | TS |
| 05:35 UTC | 64.4 | 60.8 | 140° 14 kt | 25 | 1007.1 | VCTS |
| 05:55 UTC | 64.4 | 60.8 | 140° 13 kt | 21 | 1006.8 | |
| 06:15 UTC | 66.2 | 64.4 | 140° 14 kt | 20 | 1006.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Vance AFB radar (KVNX), 22 km away, was scanning. The volume nearest the touchdown began at 04:24 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 03:15 UTC | TORNADO | 3 Wsw Helena | Alfalfa, OK | Radar detected TDS. |
| 03:42 UTC | TORNADO | 3 Ese Jet | Alfalfa, OK | Radar detected TDS and broadcast media video. |
| 04:20 UTC | TORNADO | 8 Wnw Jefferson | Grant, OK | Radar detected tornado debris signature. |
| 04:22 UTC | TORNADO | 7 S Wakita | Grant, OK | Damage report. Power lines and trees down. Structure damage noted at 860 and Harper Road. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2026 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of March 5, 2026
6 more have been surveyed in the United States that day, so far.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. A survey can be revised, so the rating, the path and the casualties can all still change.
Sources
NWS Damage Assessment Toolkit, the record the survey teams file from the damage, and NOAA Storm Prediction Center storm reports. Neither is the official database for 2026, which SPC publishes in the spring of 2027.